Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 173, NWS New Orleans, LA

November 27, 2003Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 27, 2003, 6:25 PM CST for Plaquemines Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 6:25 PM CST (00:25 UTC)
Expired
Nov 27, 2003, 6:45 PM CST
In force
20 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 280025
SVRNEW
LAC075-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 PM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR

* UNTIL 645 PM CST

* AT 623 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EMPIRE...OR ABOUT 6 MILES SOUTH OF PORT
  SULPHUR...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2949 8979 2931 8976 2935 8931 2956 8934

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 1:15 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Nov 27, 1:15 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
115 PM CST THU NOV 27 2003

EARLY THIS AFTERNOON WE HAVE A SURFACE LOW OVER SOUTHWESTERN
ARKANSAS WITH A COLD FRONT STRETCHING TO THE SOUTHWEST.  ALOFT THERE
IS A SHORTWAVE ALONG THE TEXAS-OKLAHOMA BORDER AND A JET STREAK FROM
NORTHEASTERN MEXICO INTO SOUTHEASTERN LOUISIANA.  THESE FACTORS WERE
LEADING TO WIDESPREAD SHOWERS AND THUNDERSTORMS FROM OFFSHORE
EASTERN TEXAS THROUGH SOUTHERN LOUISIANA INTO MISSISSIPPI AND
ALABAMA.  THE AREA OF STORMS OVER SOUTHWESTERN LOUISIANA SHOULD
CONTINUE TO MOVE TO THE EAST-NORTHEAST AND AFFECT US FROM THE
MID-LATE AFTERNOON INTO THE EVENING.

THE ETA...GFS..AND NGM WERE IN FAIRLY GOOD AGREEMENT THIS
MORNING...ALTHOUGH AGAIN THE PROGRESSION OF THE SYSTEM IS SLOWER
THAN EARLIER RUNS.  THE 500HPA TROUGH IS FORECAST TO STRETCH FROM
THE WESTERN GREAT LAKES INTO LOUISIANA BY FRIDAY MORNING AS AND THEN
INTO MISSISSIPPI AND ALABAMA BY FRIDAY EVENING.  THE SURFACE LOW IS
FORECAST TO MOVE INTO WEST-CENTRAL MISSISSIPPI BY THIS
EVENING...THEN RACE NORTHEASTWARD INTO WEST VIRGINIA BY FRIDAY
MORNING.  THE SURFACE COLD FRONT SHOULD PUSH INTO THE WESTERN
PORTION OF OUR AREA BY MIDNIGHT AND EAST OF OUR AREA AND COASTAL
WATERS FRIDAY MORNING.  BEHIND THE FRONT WINDS SHOULD BE FAIRLY
STRONG...POSSIBLY REACHING GALE FORCE OVER THE COASTAL WATERS ON
FRIDAY.  TEMPS WILL FALL AGAIN TO NEAR OR JUST BELOW FREEZING OVER
EAST-CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI SATURDAY AND SUNDAY
MORNINGS.  THE NORTHERLY WINDS SHOULD KEEP THE AREA SOUTH OF LAKE
PONTCHARTRAIN CLOSER TO 40F.

BEGINNING SUNDAY AFTERNOON WE SHOULD SEE A TREND BACK TO NEAR
AVERAGE TEMPS WITH DIMINISHED WINDS.

PRELIMINARY NUMBERS...

MCB 47/57/29/56 8000  BTR 79/58/32/56 8000
MSY 54/59/39/57 8000  GPT 53/61/33/55 8000

.NEW...SMALL CRAFT ADVISORY KPQL TO THE ATCHAFALAYA RIVER OUT 60 NM
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.

25
Hazardous weather outlook, Nov 27, 4:40 PM CST, 1 hour 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 PM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE DURING THE EVENING
HOURS BEFORE DIMINISHING OVERNIGHT. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS EVENING WITH THE MAIN THREAT BEING DAMAGING
WINDS AND ISOLATED TORNADOES.

FLOODING...
A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST LOUISIANA AND ALL
OF EXTREME SOUTHWEST AND COASTAL MISSISSIPPI TONIGHT. LOCALLY HEAVY
RAINFALL CAN BE EXPECTED DURING THE EVENING HOURS WITH AN ADDITIONAL
TWO TO FOUR INCHES OF RAIN POSSIBLE IN LOCALIZED LOCATIONS.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL
WATERS AND TIDAL LAKES WITH SOUTH TO SOUTHWEST WINDS OF 20 TO 25
KNOTS SHIFTING TO THE WEST LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL
WATERS AND TIDAL LAKES INTO SATURDAY BEFORE DIMINISHING.
SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE MONDAY AND
TUESDAY.

OTHERWISE HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 7:06 PM CSTSpecial Marine WarningLIX84 min
Nov 27, 7:06 PM CSTSpecial Marine WarningLIX84 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.